Alabama, 2024

Damaging Wind in Alabama, September 24, 2024

September 24, 2024 · NWS BMX · 1 event in 1 county or zone

An upper-level trough digging deep into the south-central United States advanced a cold front into the Mid-South region by the afternoon of September 24. Scattered severe thunderstorm activity occurred ahead of the cold front from Ohio and West Virginia southwestward to Mississippi, with one storm crossing into Marion County in northwestern Central Alabama and producing tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper-level trough digging deep into the south-central United States advanced a cold front into the Mid-South region by the afternoon of September 24. Scattered severe thunderstorm activity occurred ahead of the cold front from Ohio and West Virginia southwestward to Mississippi, with one storm crossing into Marion County in northwestern Central Alabama and producing tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 24, 1:22 PM CST, 2 hours earlier.

Area forecast discussion, Sep 24, 1:22 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Birmingham AL
222 PM CDT Tue Sep 24 2024

...New LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 1220 PM CDT TUE SEP 24 2024

A boundary will continue to move southeast towards northwest
Alabama this afternoon and evening. Ahead of this boundary,
isolated showers and thunderstorms are possible, mainly in areas
of I85 and north. The boundary is expected to move into the
northwestern counties this evening, after sunset, and linger over
the northwestern third of the state through much of the night.
This boundary will provide plenty of lift for showers and isolated
thunderstorms to continue through the night across the
northwestern half of the state, increasing in coverage and
intensity as the boundary moves to the southeast Wednesday. PW
values will slowly be increasing through the day today, with
values around 90% to max by Tuesday evening.

Wednesday, as the boundary slowly moves to the southeast through
the day, winds ahead of the boundary will be from the southwest,
while northerly weak winds will be behind the boundary. Moisture
will be high in southeast areas where the southwest flow is more
consistent. Instability will also be stronger in these areas, with
values around 2000-2500 J/kg possible from the late morning
through the afternoon. Models are showing an area of higher low
and mid level winds in this same area, with plenty of speed and
wind shear. CAMs show scattered development across the southeast
beginning around mid morning, and lasting through the rest of the
day. With all this said, there is potential for strong to severe
storms in the southeast, along counties just north of I85 and
south. The coverage and chance for severe depends on how much
convection develops across the coast. If convection becomes more
widespread along the coast, the severe potential will be limited,
but if the scattered activity can develop first, there is a chance
for damaging winds and storms to rotate. Will have to keep an eye
on updates to see where the greatest shear and instability will
be, as well as how much convection is expected to develop.

The rest of the area could continue to see scattered convection,
though with little to no severe threat as the instability will be
much lower. This will continue through the late afternoon and
early evening as the front weakens. With so much convection
expected through the night and Wednesday, as well as the northerly
flow north of the boundary, high temperatures on Wednesday will be
in the mid 70s to lower 80s, a good 10 degrees cooler than
Tuesdays highs in the upper 80s to lower 90s.

24

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 200 PM CDT TUE SEP 24 2024

Current forecast and impacts from Tropical Storm Helene remain on
track this afternoon. The convergent area noted in the previous
discussion will provide the focus for heavy rainfall, most of
which will occur Thursday and Thursday night, across the eastern
half of the forecast area. Rainfall totals east of I-65 of 3-7
inches are possible.

The current track keeps the strongest winds east of the forecast
area, but given the quick forward speed, cannot completely rule
out tropical storm force winds in the southeastern and eastern
portions of the area Thursday night.

14

Previous long-term discussion:
(Wednesday night through next Monday)
Issued at 342 AM CDT TUE SEP 24 2024

The main focus for the extended period is the potential tropical
cyclone in the Gulf of Mexico.

Guidance has been consistent in showing the larger-scale upper
trough developing into a cutoff low over the Mid-MS Valley Wednesday
night into early Thursday. As this takes place, the potential
tropical cyclone is forecast to be intensifying prior to landfall in
Florida. The tropical system is then expected to interact with the
cut-off upper low and we start to see the Fujiwara effect take
place with the tropical system and cut-off low rotating around
each other before the tropical low becomes absorbed in the broader
trough sometime Friday night into Saturday.

Impacts:

Flooding: Two separate features will lead to at least 2 distinct
areas of flooding potential. First, the stalled frontal
boundary/moisture convergence discussed in the short term. Then, the
banding on the northwest side of the tropical track that could set
up in the eastern and southeastern portions of Central AL Thursday.
The placement of this axis of heavy rain will greatly depend on the
eventual track, so updates on this area will be needed in coming
days.

Wind: Winds will steadily increase through the day on Thursday as
the system gets closer. The forward speed of this tropical system is
a big concern as the stronger winds will tend to translate further
inland with a faster-moving storm. Current forecasts have maximum
wind gusts generally in the 30-40mph range for the eastern half of
Central AL, and gusts of 20-30 in the western half. This could
change depending on the eventual track and intensity.

This is a quick-moving system and by Friday morning/early afternoon,
the potential tropical cyclone has largely merged in with the the
upper level low. We'll still see some lingering rainfall on the
backside of the low through Friday evening, but that diminishes
by Friday night/Saturday morning, leaving lower rain chances
across the area for the weekend.

25/Owen

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT TUE SEP 24 2024

VFR conditions are expected through the afternoon and evening.
There could be isolated convection across the state this
afternoon, but timing and coverage was too uncertain to include
anything other than VCSH in each TAF for now. A boundary will
move into the northwest tonight, with coverage increasing through
the rest of the TAF period. Isolated thunder is possible by
Wednesday morning, so included mention of TS in a few TAFs,
otherwise, the main activity will be scattered to widespread
showers. Low level moisture will be high with IFR ceilings
expected by Wednesday morning. Wind shear will increase as the
boundary moves southeast.

24

&&

.FIRE WEATHER...

Increasing rain chances expected today through Thursday as a frontal
boundary moves into the region and stalls. Tropical moisture
builds into the area ahead of the potential tropical cyclone
Wednesday through Friday keeping Min RHs 60-70%+. Winds increase
substantially on Thursday as the tropical system approaches. Gusts
could exceed 30mph in the eastern half of Central AL.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  79  62  74 /  60  70  70  80
Anniston    68  81  66  76 /  50  80  80  80
Birmingham  68  79  64  75 /  60  70  60  70
Tuscaloosa  68  81  64  79 /  60  70  50  60
Calera      70  81  67  78 /  60  70  70  70
Auburn      70  82  68  76 /  30  80  90  90
Montgomery  71  84  69  76 /  30  80  80  80
Troy        69  82  67  75 /  30  80  80  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....14
AVIATION...24
Hazardous weather outlook, Sep 24, 2:51 AM CST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
351 AM CDT Tue Sep 24 2024

ALZ011>015-017>050-251200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
351 AM CDT Tue Sep 24 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall associated with an approaching tropical system may
lead to flooding for portions of the eastern half of Central Alabama
Thursday through early Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Thursday through early Friday.

In the hours before

Special weather statement, Sep 24, 2:54 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
354 PM CDT Tue Sep 24 2024

ALZ011-012-242200-
Marion AL-Lamar AL-
354 PM CDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARION AND NORTHERN
LAMAR COUNTIES THROUGH 500 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, or 10 miles east of Amory, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hamilton, Vernon, Sulligent, Guin, Detroit, Beaverton, Gu-
Win, Blooming Grove, Lamar County Airport, Crews, Twin, Gattman,
Henson Springs, Pearces Mill, Rankin Fite Airport, Byrd, Pine
Springs, Marion County Public Lake, and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3417 8819 3415 8783 3392 8786 3392 8795
      3373 8795 3382 8824
TIME...MOT...LOC 2054Z 284DEG 24KT 3402 8829

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

12/Robinson

The radar

The Columbus AFB radar (KGWX), 28 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
September 24, 3:22 PM CST to 3:45 PM CST
Where
Marion County, 4.06 mi SW of Barnesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.090, -88.132

A few trees were downed in the Byrd area and another tree was downed along Silk Street in nearby Hamilton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206989.